Colorado, 2020

Hail in Colorado, August 16, 2020

August 16, 2020 · NWS GLD · 13 events in 3 counties and zones

Discrete supercells formed in eastern Colorado and moved south across Yuma, Kit Carson, and Cheyenne counties. As the discrete cells moved south, more cells developed in far northeast Colorado and southwest Nebraska forming a cluster of supercell that mainly impacted Yuma County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Discrete supercells formed in eastern Colorado and moved south across Yuma, Kit Carson, and Cheyenne counties. As the discrete cells moved south, more cells developed in far northeast Colorado and southwest Nebraska forming a cluster of supercell that mainly impacted Yuma County. The cells during this event produced various sized hail up to hen egg in size across Yuma, Kit Carson, and Cheyenne counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 12:52 PM MST, 26 minutes earlier.

Area forecast discussion, Aug 16, 12:52 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
152 PM MDT Sun Aug 16 2020

.UPDATE...
Issued at 151 PM MDT Sun Aug 16 2020

Update the forecast sent. Severe Thunderstorm Watch sent out.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 117 PM MDT Sun Aug 16 2020

Across the Tri State region this afternoon, skies are mostly sunny
to sunny with temperatures currently ranging from the upper 80s to
lower 90s as of 100 pm MDT. Much of the CWA is seeing a SSE surface
wind around 10-15 mph. Locales in NE Colorado are seeing a mix of
variable winds as they are in a close proximity to surface
trough/front over central Colorado.

For the rest of the afternoon into this evening, the region awaits
convection to develop over western portions of the CWA, traveling
E/SE during the evening hours before exiting. Lots of instability
ahead of the trough/front with SPC analysis showing 5000-6000 J/KG
of SBcape, Dcape 1500-1800, decent shear with the SSE flow working
west and upper flow from the WNW. Convection is already starting to
crop up west of the CWA so do expect it to increase as the afternoon
progresses.

SPC has the region under a Slight Risk from an upgrade of Marginal
this morning. Hatched areas for wind, hail and even some tornadoes
have been expanded for the CWA. Localized flooding also possible.
The areas could be looking at threats of at least( 1-2" for hail, 60-
70 mph on winds with isolated tornadoes)

By the 06z Monday timeframe, region expected to be clear of precip,
with high pressure building east and surface trough west.

For temps, highs in the upper 80s for Monday with lows tonight in
the upper 50s to lower 60s, and lower 60s for Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 151 PM MDT Sun Aug 16 2020

As mentioned in previous discussions, a strong upper level ridge
extending from the Desert Southwest into western Canada will
continue to impact the Tri-State area through the long term period.
Current guidance shows the upper level ridge slowly moving east
towards the Four Corners region near the end of the week. As the
area of high pressure moves east, the amplitude of the ridge will
slightly dampen as a trough associated with a low over Quebec digs
into the Gulf of Mexico. With the position of the ridge during the
extended period, the Tri-State area will experience weak north to
northwest flow aloft. Throughout the extended period, shortwaves
will move across the Central High Plains region each day. Due to the
upper level pattern, any storm development will depend on conditions
near the surface. High temperatures will be in the 90s each day over
the extended period.

Tuesday a weak frontal boundary will move east across the area
decreasing humidity values to the upper teens in our eastern
Colorado counties. While the western portions of the area dry out,
our eastern counties have a higher chance of seeing showers and
thunderstorms in the evening. Wednesday will be similar to Tuesday
with a lower chance of showers and thunderstorms. Guidance has
convection initializing off the Colorado Front Range in the
afternoon and dissipating in the early evening before reaching the
Goodland CWA.

Thursday and Friday bring more chances of rain to the area.
Thursday, a front is expected to slowly move across the region
bringing a widespread chance of thunderstorms in the late afternoon
and evening. Friday morning, the front will continue to pass through
bringing chances of precipitation to our eastern counties that
should end before noon.

The weekend looks to be fairly similar to the rest of the week with
chances for thunderstorms in the late afternoon and evening mainly
along and west of Hwy 27.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1122 AM MDT Sun Aug 16 2020

VFR conditions are forecast for both terminals. Looking for some
VCTS from about 22z-02z as a cold front moves through the area.
No reductions in visibility or ceilings at this time due to
timing issues of storm startup/movement.

Winds for KGLD, SE 5-10kts thru 23z, then ESE around 5-10kts. By
05z Monday, becoming SW around 10kts, then shifting to the NE
around 10kts by 14z.

Winds for KMCK, light/variable thru 22z, the ENE 5-10kts. By 01z
Monday, becoming light/variable again becoming NE around 10kts by
15z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN/KMK
SHORT TERM...JN
LONG TERM...KMK
AVIATION...JN
Hazardous weather outlook, Aug 16, 12:54 PM MST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
154 PM MDT Sun Aug 16 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
154 PM MDT Sun Aug 16 2020 /254 PM CDT Sun Aug 16 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Severe Thunderstorm Watch for the entire region until 10
PM MDT.

There is a Marginal and Slight Risk of severe thunderstorms across
the entire area this afternoon and evening as a cold front moves
through the region. The worst potential conditions will be for areas
along and east of Highway 385 in Colorado. Some storms may produce
large hail, damaging winds and perhaps a brief tornado. Locally
heavy
rainfall is also possible. Storms will exit the area to the south by
midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Goodland radar (KGLD), 71 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Yuma

When
August 16, 1:18 PM MST to 1:29 PM MST
Where
Yuma County, 5.66 mi W of Idalia to 7.92 mi WNW of Idalia
Measured
1.5 in hail
Reported by
Public
Coordinates
39.701, -102.406

Various sized hail was reported from quarter to ping pong ball in size fell for a duration of approximately 11 minutes.

Hail, Yuma

When
August 16, 1:48 PM MST
Where
Yuma County, 6.79 mi ENE of Kirk
Measured
1.5 in hail
Reported by
Public
Coordinates
39.672, -102.492

Hail, Yuma

When
August 16, 2:10 PM MST to 2:35 PM MST
Where
Yuma County, 0.45 mi ESE of Kirk
Measured
2 in hail
Property damage
$20,000
Reported by
Public
Coordinates
39.618, -102.592

Various sized hail reported ranging from nickel to hen egg in size for a duration of approximately 25 minutes in the town of Kirk. Several windows were broken and holes in siding of home from the hail found in town.

Hail, Yuma

When
August 16, 2:14 PM MST to 2:25 PM MST
Where
Yuma County, 1.12 mi ESE of Kirk
Measured
1.5 in hail
Reported by
Public
Coordinates
39.614, -102.580

Dime to ping pong ball sized hail fell for approximately 11 minutes and completely covered the ground.

Hail, Kit Carson

When
August 16, 2:30 PM MST
Where
Kit Carson County, 15.64 mi N of Stratton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.526, -102.595

Hail, Kit Carson

When
August 16, 2:38 PM MST
Where
Kit Carson County, 12.74 mi N of Stratton
Measured
1 in hail
Reported by
Social Media
Coordinates
39.484, -102.594

Hail, Cheyenne

When
August 16, 3:00 PM MST
Where
Cheyenne County, 1.2 mi WSW of Kit Carson
Measured
0.75 in hail
Reported by
Social Media
Coordinates
38.765, -102.801

Hail, Kit Carson

When
August 16, 3:13 PM MST to 3:20 PM MST
Where
Kit Carson County, 0.4 mi NNE of Stratton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.306, -102.598

Multiple reports of various sized hail ranging from nickel to golf ball in size for an approximate duration of seven minutes.

Hail, Yuma

When
August 16, 3:55 PM MST
Where
Yuma County, 0.84 mi NNE of Wray Muni Arpt
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.112, -102.227

Hail ranging from dime to penny in size reported at the location.

Hail, Yuma

When
August 16, 4:00 PM MST
Where
Yuma County, 0.08 mi SSE of Wray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.079, -102.229

Trained spotter reported ongoing nickel sized hail.

Hail, Yuma

When
August 16, 4:20 PM MST
Where
Yuma County, 6.06 mi N of Alvin
Measured
1.25 in hail
Reported by
Public
Coordinates
40.397, -102.063

Hail, Yuma

When
August 16, 4:30 PM MST
Where
Yuma County, 2.98 mi N of Alvin
Measured
1 in hail
Reported by
Social Media
Coordinates
40.353, -102.078

Hail, Yuma

When
August 16, 4:30 PM MST
Where
Yuma County, 7.18 mi NNW of Alvin
Measured
0.75 in hail
Reported by
Public
Coordinates
40.410, -102.119

Reports received of various sized hail from dime to penny in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917182, 917183, 917184, 917185, 917186, 917187, 917188, 917190, 917808, 917192, 917193, 917194, 917809.